Taking pills and supplements can be an integral part of many consumers’ daily routine, but a new study found that it may come with some risks.
According to researchers from Brigham and Women’s Hospital, many pills are made with inactive ingredients that are intended to make them taste better and last longer, but they could actually cause negative side effects and allergic reactions.
“When you’re a clinician, the last thing you want to do is prescribe a medication that could cause an adverse reaction or allergic reaction in a patient,” said researcher C. Giovanni Traverso.
“This project was inspired by a real-life incident where a patient was prescribed a medication and the formulation of the pill they picked up from the pharmacy had gluten in it. We wanted to understand the problem and drill down to characterize the entire universe of inactive ingredients across thousands of drugs.”
Finding out what’s inside
To get a better understanding of what’s inside consumers’ prescriptions, the researchers evaluated over 42,000 different medications that contained over 350,000 inactive ingredients.
While these ingredients aren’t meant to be part of the medical aspect of the pill, and are safety-tested, previous studies have shown the adverse ways consumers can be affected by them.
Of the different medications and ingredients involved in the study, the researchers found that over 92 percent contained ingredients that could cause an allergic reaction. The study found that over 30 percent of the medications contained some kind of food dye, nearly 45 percent contained lactose, and under one percent contained peanut oil.
“What’s really striking about this data set is its complexity,” said researcher Daniel Reker, PhD. “There are hundreds of different versions of pills or capsules that deliver the same medication using a different combination of inactive ingredients. This highlights how convoluted the possible choices of inactive ingredients are, but also suggests that there is a largely untapped opportunity today to specifically select the most appropriate version of a medication for a patient with usual sensitivities.”
The researchers couldn’t determine how much of the inactive ingredient is necessary to cause a patient to have an allergic reaction, but not much of a substance would need to be present in order for consumers with acute sensitivites to feel the negative effects.
“While we call these ingredients ‘inactive,’ in many cases, they are not,” said Traverso. “While the doses may be low, we don’t know what the threshold is for individuals to react in the majority of instances. This pushes us to think about precision care and about the role for regulation and legislation when it comes to labeling medication that contain an ingredient that may cause an adverse reaction.”
Finding the right prescription
While one recent study has explored how errors in prescription drugs are on the rise, another study found that older people with heart failure who take too many prescription drugs are at risk for a number of associated health risks.
Researchers found that consumers who take five or more prescription drugs are more likely to experience some kind of adverse reaction because of the combination of pills, which can often lead to hospital visits, disability, or falls.
“This suggests that providers may not sufficiently consider functional impairment when prescribing medications to adults with [heart failure] and thus may unnecessarily expose individuals to risk of adverse outcomes,” the researchers wrote.
Keep an eye on your inbox, the lastest consumer news is on it's way!